North Dakota, 2013

Flash Flooding and Hail in North Dakota, June 19 to 20, 2013

June 19 to 20, 2013 · NWS FGF · 9 events in 4 counties and zones

Several rounds of late night thunderstorms dropped large hail, strong winds, and heavy rain across mainly southeast North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$50,000
Crop damage
$245,000
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several rounds of late night thunderstorms dropped large hail, strong winds, and heavy rain across mainly southeast North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 5:51 PM CST, 54 minutes earlier.

Area forecast discussion, Jun 19, 5:51 PM CST, 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
651 PM CDT WED JUN 19 2013

.UPDATE...
ISSUED AT 645 PM CDT WED JUN 19 2013

THE FORECAST IS IN GOOD SHAPE...AND WILL ONLY ADD THE AVIATION
DISCUSSION. A BAND OF ELEVATED SHOWERS AND STORMS SHOULD DEVELOP
THIS EVENING TO OUR SW...THEN MOVE INTO SE ND AND WESTERN ZONES
LATER THIS EVENING AND OVERNIGHT. THIS IS HANDLED WELL IN THE GRIDS.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 306 PM CDT WED JUN 19 2013

MAIN ISSUE THROUGHOUT THE PERIOD WILL BE CHANCES AND STRENGTH OF
CONVECTION.

WV LOOP AND UPPER AIR ANALYSIS HAVE THE MAIN RIDGE OVER THE
NORTHERN PLAINS...ALTHOUGH THERE ARE SOME WEAK EMBEDDED SHORTWAVES
MOVING THROUGH THE DAKOTAS UNDER THE RIDGE AXIS. SOUTHEASTERLY
WINDS HAVE DEVELOPED OVER THE SOUTHERN AND WESTERN CWA ALONG THE
FRONT SIDE OF A SFC TROUGH EXTENDING FROM SOUTHERN ALBERTA INTO
WESTERN SD. MANY OF THE MODELS HAVE CONVECTION MOVING INTO OUR
SOUTHERN COUNTIES TONIGHT ALONG THE SHORTWAVE CURRENTLY MOVING
THROUGH SD. THERE HAS BEEN SOME DECENT CU DEVELOPING TO OUR SOUTH
AND WEST. MODELS HAVE BEEN OVERESTIMATING SFC MOISTURE
THOUGH...PARTICULARLY THE GFS AND NAM WHICH HAVE DEW POINTS THIS
AFTERNOON IN THE MID 60S AND THEY HAVE BEEN IN THE 50S IN REALITY.
THINK THERE WILL BE SOME SCATTERED THUNDERSTORM ACTIVITY TONIGHT
AS THAT WEAK SHORTWAVE COMES OUT. HOWEVER...WITH VERY WEAK SHEAR
DO NOT THINK THERE WILL BE MUCH IN THE WAY OF SEVERE.

ANOTHER WEAK SHORTWAVE TROUGH WILL BE LIFTING INTO THE NORTHERN
PLAINS TOMORROW. MUCH OF THE DEVELOPMENT TOMORROW WILL DEPEND ON
EXACTLY HOW CONVECTION TONIGHT PLAYS OUT. THINK THERE SHOULD BE
ENOUGH CLEARING FOR DESTABILIZATION. WITH CONTINUED SOUTHEASTERLY
WINDS THERE SHOULD BE BETTER MOISTURE...ALTHOUGH THE NAM AND GFS
HAVE NEAR 70 DEW POINTS AND ARE PROBABLY OVERESTIMATING. WILL
CONTINUE TO KEEP HIGH POPS AND WITH THE POSSIBILITY OF 2000 J/KG
OF CAPE THERE COULD BE SOME ACTIVITY THAT BECOMES SEVERE THURSDAY
AFTERNOON. THE CONVECTION WILL CONTINUE TO MOVE EASTWARD THROUGH
THE MN COUNTIES THROUGH THURSDAY NIGHT SO KEPT POPS HIGH.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 306 PM CDT WED JUN 19 2013

THE CHANCES FOR CONVECTION CONTINUE THROUGH FRIDAY AND SATURDAY
AS SOUTHWESTERLY FLOW ALOFT CONTINUES ALONG WITH MINOR SHORTWAVES.
IT IS DIFFICULT TO PINPOINT SUCH SMALL SCALE FEATURES THIS FAR
OUT. HOWEVER...MOST OF THE MODELS SEEM TO BE LATCHING ONTO A MORE
SIGNIFICANT SHORTWAVE COMING THROUGH FRIDAY NIGHT AND SATURDAY.
THUS...KEPT POPS A BIT HIGHER DURING THAT PERIOD THAN DURING THE
DAY ON FRIDAY WHERE THERE COULD BE A BIT OF A LULL IN ACTIVITY
ALTHOUGH COMPLETELY DRY IS NOT GUARANTEED. TEMPS WILL CONTINUE TO
BE WARM WITH HIGHS IN THE UPPER 70S TO 80S AND LOWS IN THE 60S.

SATURDAY NIGHT-WEDNESDAY...
AN ACTIVE WEATHER PATTERN WILL CONTINUE ACROSS THE NORTHERN PLAINS
DURING THIS PERIOD. THE 12Z GFS/ECMWF ARE IN GENERAL AGREEMENT IN
LIFTING THE MAIN TROUGH TOWARDS THE SOUTHERN CANADIAN PRAIRIES ON
SUNDAY...WHILE THE GEM IS MUCH FARTHER SOUTH. BY MONDAY...THE
OPERATIONAL MODELS SUGGEST A MORE ZONAL FLOW PATTERN
DEVELOPING...WITH THE ECMWF SHOWING THE FORECAST AREA ON THE
PERIPHERY OF A DEVELOPING MID/UPPER LEVEL RIDGE ACROSS THE HIGH
PLAINS BY THE MIDDLE OF NEXT WEEK. TEMPERATURES WILL CONTINUE TO
REMAIN NEAR OR A BIT ABOVE NORMAL...WITH HIGHS IN THE 70S AND
80S...AND LOWS IN THE 50S AND 60S.

MAINTAINED SOME POPS THROUGH MOST PERIODS...AS CONFIDENCE IS LOW ON
TIMING PRECIP CHANCES DURING ANY GIVEN PERIOD. AT THIS POINT THE
BEST RAIN CHANCES APPEAR TO BE WITH THE PASSAGE OF THE UPPER TROUGH
SAT NIGHT INTO SUNDAY. THEREAFTER...THE TIMING OF EMBEDDED SHORTWAVE
TROUGHS IN THE QUASI-ZONAL FLOW AND THE LOCATION OF LOW-LEVEL
BOUNDARIES/GREATER MOISTURE TRANSPORT WILL DETERMINE WHERE/WHEN
BETTER RAIN CHANCES WILL BE.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY EVENING)
ISSUED AT 645 PM CDT WED JUN 19 2013

EXPECT VFR CONDITIONS WITH THE CHANCE FOR SHOWERS INCREASING
LATER TONIGHT AND THURSDAY. TIMING IS THE MAIN ISSUE...BUT WILL
START TO MENTION SOME SHOWERS AT MOST SITES BEGINNING THU MORNING.
THERE COULD BE SOME STRONG STORMS WITH STRONG AND VARIABLE WIND
GUSTS THURSDAY AFTERNOON...AND WILL TRY TO REFINE THIS WITH LATER
FORECASTS.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...DK
SHORT TERM...JR
LONG TERM...JR/MAKOWSKI
AVIATION...DK
Hazardous weather outlook, Jun 19, 5:55 AM CST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
655 AM CDT WED JUN 19 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
655 AM CDT WED JUN 19 2013

...A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR THURSDAY AND FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS IS EXPECTED FOR THURSDAY AND
THURSDAY NIGHT. THE SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS
ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA. THE STORMS WILL PRODUCE SOME LARGE HAIL...DAMAGING WINDS
AND THE POSSIBILITY OF A TORNADO. THE STORMS WILL BE MOST LIKELY
AFTER 3PM CDT THURSDAY. ALSO LOCALLY HEAVY RAIN WILL BE POSSIBLE.

MOIST UNSTABLE AIR WILL MOVE INTO THE NORTHERN PLAINS TODAY AND
ESPECIALLY ON THURSDAY. AN UPPER LEVEL DISTURBANCE WILL MOVE
ACROSS THE REGION LATE THURSDAY AND PRODUCE THUNDERSTORMS.

SLIGHT RISK OF SEVERE THUNDERSTORMS WILL CONTINUE FOR FRIDAY
ACROSS ALL OF EASTERN NORTH DAKOTA AND NORTHWEST AND WEST CENTRAL
MINNESOTA. THE RISK OF SEVERE WEATHER WILL BE POSSIBLE FOR SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

HOPPES

In the hours before

Special weather statement, Jun 19, 6:45 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
745 PM CDT WED JUN 19 2013

NDZ014-015-024-200145-
BENSON ND-EDDY ND-RAMSEY ND-
745 PM CDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RAMSEY...NORTHERN
EDDY AND BENSON COUNTIES UNTIL 845 PM CDT...

AT 744 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHWEST OF LEEDS
TO 15 MILES NORTHEAST OF NEW ROCKFORD...MOVING TO THE NORTHWEST AT 30
MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORMS.

THE STORMS WILL BE NEAR...
FILLMORE AND BAKER AROUND 750 PM CDT.
HARLOW AND FORT TOTTEN AROUND 805 PM CDT.
MINNEWAUKAN AROUND 810 PM CDT.
KNOX AND BRINSMADE AROUND 830 PM CDT.

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

LAT...LON 4836 9982 4835 9961 4795 9883 4772 9876
      4813 9983
TIME...MOT...LOC 0045Z 151DEG 26KT 4817 9974 4785 9894

DK

The radar

The Fargo/Grand Forks radar (KMVX), 123 km away, was scanning. The volume nearest the first event began at 00:44 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Eddy

When
June 19, 6:45 PM CST to 7:01 PM CST
Where
Eddy County, 10.2 mi E of Sheyenne
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
47.830, -98.900

Hail, Sargent

When
June 19, 10:30 PM CST
Where
Sargent County, 2.04 mi WSW of Straubville
Measured
1 in hail
Reported by
Public
Coordinates
46.040, -97.940

Hail, Sargent

When
June 19, 10:37 PM CST
Where
Sargent County, 0.48 mi W of Rutland
Measured
1.5 in hail
Reported by
Fire Department/Rescue
Coordinates
46.050, -97.510

A few trees were also blown down.

Thunderstorm Wind, Richland

When
June 20, 12:00 AM CST
Where
Richland County, 0.96 mi W of Wyndmere
Measured
55 kt (63 mph) estimated gust
Reported by
AWOS
Coordinates
46.270, -97.150

Damaging winds took down power lines near Wyndmere, leading to a loss of power to observation equipment at the Wyndmere airport. Power lines were repaired and power was restored later that morning.

Flash Flood, Sargent

When
June 20, 4:15 AM CST to 10:00 AM CST
Where
Sargent County, 4 mi NW of Gwinner Arpt to 4 mi SW of Gwinner Arpt
Cause
Heavy Rain
Property damage
$25,000
Crop damage
$75,000
Reported by
Public
Coordinates
46.261, -97.709

Widespread street and basement flooding occurred in Gwinner. The Bobcat plant was partially flooded with several inches of water on the floor.

Flash Flood, Sargent

When
June 20, 4:15 AM CST to 10:00 AM CST
Where
Sargent County, 4 mi NW of Stirum to 4 mi SW of Stirum
Cause
Heavy Rain
Property damage
$10,000
Crop damage
$75,000
Reported by
Department of Highways
Coordinates
46.261, -97.859

Highway 13 was closed west of Gwinner due to water washing over the road.

Flash Flood, Ransom

When
June 20, 4:45 AM CST to 10:00 AM CST
Where
Ransom County, 9.81 mi SSE of Elliott to 10.63 mi SSE of Elliott
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$20,000
Reported by
Department of Highways
Coordinates
46.280, -97.690

North Dakota Highway 32 was closed between Gwinner and Lisbon at Dead Colt Creek.

Flash Flood, Richland

When
June 20, 5:15 AM CST to 10:00 AM CST
Where
Richland County, 4 mi NW of Wyndmere to 4 mi SW of Wyndmere
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$25,000
Reported by
Department of Highways
Coordinates
46.311, -97.189

Heavy rains and flash flooding caused temporary road closures along North Dakota Highway 18 near Wyndmere.

Flash Flood, Ransom

When
June 20, 6:45 AM CST to 10:00 AM CST
Where
Ransom County, 4.15 mi S of Lisbon to 8.26 mi SE of Elliott
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Property damage
$5,000
Crop damage
$50,000
Reported by
Law Enforcement
Coordinates
46.370, -97.680

A pickup was swept off North Dakota Highway 32 into Dead Colt Creek. The vehicle floated downstream and was eventually submerged resulting in one fatality by 8 am CDT.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Ransom2013-06-2048MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2013Every state in 2013This day in weather historyWarnings in North Dakota, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452836, 452838, 452840, 452842, 452846, 452847, 452848, 452851, 452850.